Tips for Coping With Fatigue Caused by an Antidepressant

Fatigue From an Antidepressant
Credit: Paul Bradbury/Getty Images

Certain antidepressants may cause fatigue and drowsiness, especially during the early stages of treatment or when your dose is raised.

According to Maurizio Fava, MD, although fatigue is commonly seen as a side effect of an older class of antidepressants called the tricyclics, it can also potentially be a problem with newer antidepressants like the selective serotonin reuptake inhibitors (SSRIs) and the serotonin and norepinephrine reuptake inhibitrs (SNRIs).

  It tends to be less severe in these medications, however.

Certain antidepressants act on the brain by preventing nerve cells from taking back up neurotransmitters like norepinephrine and serotonin that have been released by adjacent nerve cells.  This allows more of these important molecules to remain in the spaces between nerve cells, where they can be used to do their job of regulating mood.  Unfortunately these medications also affect other neurotransmitters, including histamine and acetylcholine, which can lead to many side effects,  including dry mouth, blurry vision, weight gain and sedation.  Alterations in these molecules are responsible for the fatigue that many people feel when they take an antidepressant.

The good news is that your body will probably adjust to these effects in time, allowing you to feel less tired.

While you are waiting for your body to adjust to your medication, the following are some tips for coping with fatigue from antidepressants:

  • Take naps during the day.
  • Get some mild exercise, like walking.
  • Avoid driving or operating machinery until the fatigue passes.
  • Limit alcohol use and avoid sedatives and antihistamines, which can make the problem worse.
  • Take your medication at bedtime, when it will assist you in falling to sleep more easily.

    If the fatigue does not abate:

    • Talk with your doctor about switching to a less sedating antidepressant.
    • Talk with your doctor about augmenting your antidepressant with a psychostimulant such as Provigil (modafinil).

    Sources:

    Leibowitz, S. M., S. N. Brooks and J. E. Black. "Excessive daytime sleepiness: considerations for the psychiatrist." Psychiatric Clinics of North America 29.4 (2006) : 921-45.

    "Selective Serotonin Reuptake Inhibitors."   Canadian Network for Mood and Anxiety Treatments. CANMAT. Accessed: December 7, 2015. 

    Targum, Steven D. and Marizio Fava. "Fatigue as a Residual Symptom of Depression." Innovations in Clinical Neuroscience. 8.10 (2011): 40-43.

    Thase, M. E. "Modafinil augmentation of SSRI therapy in patients with major depressive disorder and excessive sleepiness and fatigue: a 12-week, open-label, extension study." CNS Spectrums 11.2 (2006): 93-102.

     

    Continue Reading